Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 26, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Dec 11, 2017, 2:57 AM EST. It took effect at Dec 11, 2017, 7:00 PM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 2:57 AM EST (07:57 UTC)
- In effect from
- Dec 11, 2017, 7:00 PM EST
- Expired
- Dec 12, 2017, 3:40 PM EST
- In force
- 21 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
489 WHUS73 KGRR 110757 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 257 AM EST MON DEC 11 2017 LMZ844>849-111600- /O.UPG.KGRR.GL.A.0014.171212T0000Z-171213T0000Z/ /O.NEW.KGRR.GL.W.0026.171212T0000Z-171213T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 257 AM EST MON DEC 11 2017 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 10 TO 20 KNOTS TODAY BECOMING 45 KNOT GALES EARLY TONIGHT AND CONTINUING THROUGH TUESDAY. * WAVES...2 TO 4 FEET TODAY BUILDING TO 12 TO 16 FEET TONIGHT AND CONTINUING THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WDM
6 follow-up statements
026 WHUS73 KGRR 111536 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1036 AM EST MON DEC 11 2017 LMZ844>849-112345- /O.CON.KGRR.GL.W.0026.171212T0000Z-171213T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1036 AM EST MON DEC 11 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WINDS...SOUTHWEST 10 TO 20 KNOTS TODAY BECOMING 45 KNOT GALES EARLY TONIGHT AND CONTINUING THROUGH TUESDAY. * WAVES...2 TO 4 FEET TODAY BUILDING TO 12 TO 16 FEET TONIGHT AND CONTINUING THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
666 WHUS73 KGRR 112029 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 329 PM EST MON DEC 11 2017 LMZ844>849-120430- /O.CON.KGRR.GL.W.0026.171212T0000Z-171213T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 329 PM EST MON DEC 11 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WINDS...SOUTHWEST 10 TO 20 KNOTS BECOMING 40 KNOT GALES EARLY TONIGHT AND CONTINUING THROUGH TUESDAY. * WAVES...2 TO 4 FEET BUILDING TO 12 TO 16 FEET TONIGHT AND CONTINUING THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
033 WHUS73 KGRR 120232 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 932 PM EST MON DEC 11 2017 LMZ844>849-121045- /O.CON.KGRR.GL.W.0026.000000T0000Z-171213T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 932 PM EST MON DEC 11 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY... * WINDS...NORTHWEST GALES 40 KNOT DEVELOPING TONIGHT AND CONTINUING THROUGH TUESDAY. * WAVES...2 TO 4 FEET BUILDING TO 12 TO 16 FEET TONIGHT AND CONTINUING THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
393 WHUS73 KGRR 120837 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 337 AM EST Tue Dec 12 2017 LMZ844>849-121645- /O.CON.KGRR.GL.W.0026.000000T0000Z-171213T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 337 AM EST Tue Dec 12 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...NORTHWEST GALES 40 KNOT decreasing to 30 knots by this evening. * WAVES...12 TO 16 FEET today diminishing to 7 to 10 feet this evening and 4 to 6 feet by Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ wdm
792 WHUS73 KGRR 121438 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 938 AM EST Tue Dec 12 2017 LMZ844>849-122245- /O.CON.KGRR.GL.W.0026.000000T0000Z-171213T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 938 AM EST Tue Dec 12 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...NORTHWEST GALES 40 KNOT decreasing to 30 knots by this evening. * WAVES...12 TO 16 FEET this afternoon diminishing to 7 to 10 feet this evening and 4 to 6 feet by Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
208 WHUS73 KGRR 122040 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 340 PM EST Tue Dec 12 2017 LMZ844>849-130445- /O.CAN.KGRR.GL.W.0026.000000T0000Z-171213T0000Z/ /O.NEW.KGRR.SC.Y.0096.171212T2040Z-171213T2100Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 340 PM EST Tue Dec 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 4 PM EST Wednesday. the Gale Warning has been cancelled. * WINDS...NORTHWEST winds 15 to 25 knots decreasing to 10 to 20 knots and becoming southwest late. * WAVES...7 to 10 FEET late this afternoon diminishing to 3 to 5 feet by Wednesday morning and 2 to 4 feet by Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 11, 12:47 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 11, 12:47 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1247 AM EST Mon Dec 11 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EST Sun Dec 10 2017
An Alberta clipper will bring snow with light accumulations of an
inch or two Monday. It will become windy and much colder behind
this system Monday night through Tuesday with accumulating lake
effect snow mainly near to west of US-131. The coldest airmass of
the season will move in Tuesday through Thursday when high
temperatures will only reach the lower to middle 20's.
&&
.UPDATE...
Issued at 1006 PM EST Sun Dec 10 2017
One batch of light precipitation was working its way through the
Lansing to Jackson region. It looks like there was some freezing
drizzle occurring there. That should move southeast of Jackson in
the next hour or so. There was another batch dropping down from
the Newaygo to Big Rapids area. This looks like snow at this
time. I did update to forecast to reflect any patchy freezing
drizzle transition to snow flurries. We did issue an SPS to over
any localized impacts and updated the HWO and Weather Story.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM EST Sun Dec 10 2017
An Alberta clipper system will cause snow to develop from west to
east across our fcst area during the mid to late morning hours
Monday just after the morning commute. The snow will continue
into the afternoon with accumulations of one to two inches across
the vast majority of our fcst area and isolated higher amounts to
near three inches possible.
This synoptic snow will taper off during the mid to late afternoon
hours. Then an upper level disturbance will bring a brief period of
snow near to mainly south of I-96 Monday evening with light snow
accumulations.
More significant/impactful winter wx will develop late Monday
night through Tuesday due to brisk nw flow caa behind the arctic
cold front. It will become windy late Monday night into Tuesday
with falling temperatures through this time frame.
NW flow lake effect snow bands will develop late Monday night and
continue through Tuesday as h8 temps plummet to -16 to -18 C by
12Z Tue. This will yield delta t/s in the lower to middle 20's and
very strong lake induced instability. Les should be most prolific
from early Tuesday morning through Tuesday evening when inversion
heights near Lake MI will reach 9-10 kft.
We expect around 4 to 8 inches of snow in our favored nw flow snow
belt regions near to mainly west of US-131 from very late Monday
night through Tuesday night. Isolated locally higher amounts near or
even in excess of ten inches are possible where the les bands are
most persistent.
Some sort of winter weather headline will eventually be needed for
this event for those areas. Further inland snow accumulations will
be significantly less. Thanks for extensive coord on the no headline
decisions at this time APX/DTX/IWX.
.LONG TERM...(Wednesday through Sunday)
Issued at 330 PM EST Sun Dec 10 2017
Models are not in good agreement regarding the track and timing of
the next clipper system, so will side with the ECMWF (operational
and ensemble mean) which shows it passing south of the state on
Wednesday night.
This track, from roughly Des Moines to Cincinnati, leads to an
easterly low level flow that shuts off the lake effect. Also the
synoptic snow related to this feature would likely pass mostly just
south of Michigan, so Wednesday into early Thursday could
potentially end up being a quiet period.
Guidance is in decent agreement showing westerly low level flow
resuming later Thursday into Friday as a large sfc high slides east
across the srn U.S. and a low forms north of Lake Huron. This should
get lake effect snow showers going again, which could work in
concert briefly late Friday/Friday night with a warm advection
pattern ahead of an approaching warm front.
We get a break from the cold next weekend. Medium range guidance has
been consistently advertising a temporary shift from the amplified
pattern aloft (deep trough) to a flatter/more west-east flow of
pacific origin. High temps may reach 40 degrees next weekend with
the primary precip risk probably lifting north of our area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1247 AM EST Mon Dec 11 2017
This forecast will be an unsettled period with a couple of periods
of impactful conditions with snow, lower conditions, and
eventually wind.
Conditions are relatively tranquil to start out the period. All
sites have seen cigs lift above 3k ft for VFR conditions. This
will continue likely through 12z.
A narrow band of snow will then approach from the West after 13z.
This will likely only impact each of the terminals for 2-3 hrs.
When it does come through, IFR will be likely for a short period
in vsbys and cigs. This will move East then, and a lull in the
activity can be expected with only light pcpn.
We then expect a band of convective snow to develop across the
area, especially along I-96 after about 20-21z from West to East.
The biggest impacts will be near the I-96 corridor where LIFR/
VLIFR will be likely under the band. The I-94 terminals will see
some snow, but it will likely not be as intense as up North. This
will last almost through the end of the period as the low moves
by. When the snow lightens up, winds will increase with gusts over
20 knots toward the end of the period.
&&
.MARINE...
Issued at 330 PM EST Sun Dec 10 2017
A small craft advisory remains in effect through late tonight. In
addition we will hoist a gale watch for late Monday night through
early Tuesday afternoon when wind speeds will likely reach gale
force.
&&
.HYDROLOGY...
Issued at 1000 AM EST Sun Dec 10 2017
Rivers are running near normal levels to a little above normal. No
flooding or significant rises in river levels are expected. Snow is
forecast periodically through the week.
Temperatures have been near to below freezing since last Tuesday
night and similar temperatures are expected to persist through the
end of this week. This should allow ice to begin forming on area
rivers, especially on the Muskegon River in Central Lower
Michigan.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from this evening through Tuesday afternoon for
LMZ844>849.
Small Craft Advisory until 1 AM EST early this morning for
LMZ844>849.
&&
UPDATE...MJS
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Meade
AVIATION...NJJ
HYDROLOGY...63
MARINE...LaurensHazardous weather outlook, Dec 10, 9:55 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 955 PM EST Sun Dec 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 955 PM EST Sun Dec 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Patchy freezing drizzle may lead to a few slick spots on the roadways this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow should develop across the area by midday Monday bringing 1 t 3 inches by evening. The passage of an arctic front early Tuesday morning will result in a significant lake effect snow event near US-31. There will likely be blowing and drifting snow and wind chills across the area will be near zero. Another system will bring additional snow to the Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-110815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 955 PM EST Sun Dec 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Winds and waves will be hazardous to small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves will become hazardous to small craft early Tuesday and will remain into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Special weather statement, Dec 10, 9:50 PM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
950 PM EST SUN DEC 10 2017
MIZ059-066-067-073-074-110445-
Clinton-Ingham-Calhoun-Eaton-Jackson-
950 PM EST SUN DEC 10 2017
...PATCHY FREEZING DRIZZLE COULD RESULT IN SOME SLICK SPOTS ON AREA
ROADS THIS EVENING...
Patchy freezing drizzle will continue to mix with flurries at times
this evening. The precipitation will be very light but nevertheless
could cause light icing on some area roads. Please use caution and
allow for a little extra time to reach your destination if traveling
this evening.
LAT...LON 4207 8529 4242 8530 4242 8507 4277 8507
4277 8484 4312 8484 4312 8437 4278 8436
4277 8416 4207 8413
TIME...MOT...LOC 0248Z 317DEG 84KT 4245 8435
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 9:50 PM EST | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Ingham, Jackson | 115 min |
| Dec 11, 3:41 AM EST | Winter Storm Warning | GRR | Allegan, Kalamazoo, Lake, Mason, Muskegon, Newaygo and 3 more | 48 hr |
| Dec 11, 3:41 AM EST | Winter Weather Advisory | GRR | Barry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 8 more | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.